After taking just two hits from a joint, one teenage girl began experiencing some pretty intense effects. When the attempts to calm her went unnoticed, rather than taking the girl to a hospital or a parent, her so-called friends took her to a familiar spot in the woods and left her for dead. While she fought against the mind-numbing effects overcoming her body, she reached out at one final attempt for help.
(The dangers of fentanyl-laced weed)
St. Johns County, Florida, like much of the rest of country, is facing an opioid epidemic of epic proportions. Police officers are often forced to use Narcan, a life-saving drug that has the power to block opioid receptors and stop an overdose. However, officials are now seeing a rise in Fentanyl, and it’s appearing in some unpredictable places.
After attending orientation at Creekside High School, Marcia Mazzoni’s teenage daughter left campus with some friends. While Mazzoni assumed the teens were simply headed off to enjoy the last few days of freedom before the school year began, her daughter and a friend were actually on their way to meet an adult man to indulge in some cannabis.
While we have all lied to our parents about our whereabouts and snuck around a time or two, Mazzoni’s daughter was about to learn the hard way that her actions can have severe consequences.
After taking just two hits from a joint, the girl began to feel her chest get heavy. It became hard to breathe, like her lungs were filling with fire. Her thoughts were becoming disoriented. Unable to relieve herself of the symptoms, her friends took her to a nearby store to purchase Gatorade, assuming she was suffering from dehydration under Florida’s hot summer sun.
When the girl began vomiting violently and blacking out, the friends feared the worst. Rather than calling for help or taking the girl to a hospital, she was driven to a familiar spot in the woods, where teenagers were known to hang out, and left by herself.
Still throwing up and fighting to stay conscious, the girl retrieved her phone and sent out texts for help. After being located, she was rushed to the hospital and treated with Narcan for an apparent overdose.
The joint she had taken just two puffs from was laced with fentanyl, an extremely dangerous opioid that is measured in micrograms, rather than grams or milligrams, because of how easily it can cause an overdose. If the girl hadn’t been able to reach help, it’s likely she would have died.
Mazzoni is still in shock that something like this happened in her community, to her own family.
Fentanyl has been rising in popularity as a common additive to heroin. However, police departments across the country continue to see an increase in reports of laced cannabis. Before consuming, it’s important to know where your cannabis comes from and to have a reliable, safe source.
Thank you for reading